Zolpidem Use Increasingly Ends in Emergency Room Visits

An increasing number of visits to the emergency room are being attributed to the sleep medication zolpidem. The Substance Abuse and Mental Health Services Administration (SAMHSA) reported this week that ER visits involving adverse reactions to zolpidem rose nearly 220 percent, from 6,111 visits in 2005 to 19,487 visits in 2010.

Patients aged 45 and older represented about three-quarters of such visits in 2010. Female patients appear to be more affected, experiencing a 274% increase in ER visits involving zolpidem use, compared with male patients who saw a 144% increase. In 2010, females accounted for more than two-thirds of all ER visits related to zolpidem.

Adverse reactions associated with the medication include daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking, and drowsiness while driving. When zolpidem is combined with other substances, the sedative effects of the drug can be dangerously enhanced.

“Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored,” said SAMHSA Administrator Pamela Hyde. “Physicians and patients need to be aware of the potential adverse reactions associated with any medication and work closely together to prevent or quickly address any problems that may arise.”

Read the SAMHSA report here.

Zolpidem is the active ingredient in Ambien, Ambien CR, Edluar, and Zolpimist. The Food and Drug Administration recently required manufacturers of these products to lower current recommended dosages, based on new data showing that zolpidem blood levels in some patients may be high enough the morning after use to impair activities that require alertness, including driving.

Read more in the Med Check column of Psychiatric News here.

 
Processing...


Driving Walking/Biking Public Transit  Get Directions